Kentucky, 2015

Damaging Wind in Kentucky, July 2, 2015

July 2, 2015 · NWS PAH · 1 event in 1 county or zone

A mesoscale convective system tracked east across the area. The thunderstorm complex occurred along a warm front that extended eastward across the Lower Ohio Valley from low pressure over the Plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system tracked east across the area. The thunderstorm complex occurred along a warm front that extended eastward across the Lower Ohio Valley from low pressure over the Plains states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 10:58 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 10:58 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT WED JUL 1 2015

.UPDATE...
ISSUED AT 1158 PM CDT WED JUL 1 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

UPDATE ISSUED AT 945 PM CDT WED JUL 1 2015

WILL LEAVE CURRENT FLASH FLOOD WATCH IN PLACE AS IS...THOUGH THERE
ARE STILL SOME DIFFERENCES WITHIN THE HIGH RESOLUTION MODELS IN THE
AREAL DISTRIBUTION OF QPF MAXES. TRAINING ACTIVITY NEAR A STATIONARY
FRONTAL BOUNDARY IN SWRN IND/ADJACENT SRN IL WILL CONTINUE TO BE
WATCHED FOR PERSISTENCE. OVERALL THOUGH...THE BEST QPF SHOULD BE
WITHIN THE WATCH AREA THROUGH 00Z FRI. AN MCS IN WRN MO DEVELOPED AS
PLANNED THIS EVENING...AND IT SHOULD ENTER WRN PARTS OF THE PAH
FORECAST AREA AROUND MIDNIGHT...WITH OTHER SHOWER AND TSTM ACTIVITY
POPPING UP AHEAD OF IT. THE THREAT OF SEVERE TSTMS IN OUR AREA SEEMS
LIMITED AT THIS TIME DUE TO INCREASINGLY SHALLOW LAPSE RATES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 153 PM CDT WED JUL 1 2015

FLASH FLOOD WATCH WILL CONTINUE AS IS. CONVECTION HAS LET UP AS
EXPECTED. AIRMASS TRYING TO RECOVER TO OUR NW BUT STILL SOMEWHAT
STABILIZED ACROSS OUR AREA. WENT WITH RATHER LOW POPS NEXT FEW
HOURS AND THEN WE INCREASE POPS THROUGH THE EVENING AND OVERNIGHT
AS THE NEXT WAVE SEEN UPSTREAM HEADS SOUTHEAST AND TRIGGERS MORE
CONVECTION. KEPT WITH THE HIGHER QPF SW / LOWER NE DEPICTION
GOING...THOUGH OVERNIGHT POPS WILL BE HIGH EVERYWHERE. WILL TAPER
OFF POPS FROM NW TO SE THROUGH THE DAY THURSDAY. CHANCES OF
CONVECTION WILL CONTINUE THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
MOISTURE AND OCCASIONAL FORCING VIA IMPULSES MOVES ACROSS THE AREA
IN THE CONTINUED NORTHWEST FLOW PATTERN ALOFT. COVERAGE SHOULD NOT
BE AS SIGNIFICANT DURING THIS TIME FRAME. HIGHS AND LOWS WILL BE A
BLEND OF EXISTING NUMBERS AND THE LATEST MOS OUTPUT. A STRONG STORM
OR TWO CANNOT BE RULED OUT (ISOLATED SEVERE). THAT WILL LARGELY
DEPEND ON INSTABILITY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 153 PM CDT WED JUL 1 2015

DURING THE FIRST PART OF THE HOLIDAY WEEKEND...THE RELENTLESS
NORTHWEST FLOW PATTERN OVER OUR REGION CONTINUES...BUT WEAKENS
SOMEWHAT. A SHORTWAVE TROUGH MOVES SOUTHEAST ACROSS THE AREA ON
SATURDAY AND THE BETTER UPPER FLOW GETS SHUNTED TO OUR SOUTH. THE
STATIONARY SFC BOUNDARY THAT WAS SITUATED OVER THE REGION WILL ALSO
FINALLY DISSIPATE OR MOVE NORTH LATE IN THE WEEKEND. THEREFORE...DUE
TO THE INCOMING SHORTWAVE AND THE REMNANTS OF THE SFC BOUNDARY
REMAINING IN THE AREA...WE WILL CONTINUE TO SEE CHANCES FOR STORMS.
IT DOES LOOK LIKE THE BETTER MOISTURE AND UPPER SUPPORT WILL BE IN
THE SOUTHERN HALF OF THE AREA...WITH THE BULK OF THE MORE WIDESPREAD
CONVECTION WAY TO OUR SOUTH. THIS SAME IDEA CROSSES OVER INTO
SATURDAY NIGHT...WITH THE SOUTHERN COUNTIES HAVING THE BEST CHANCES
FOR CONVECTION. THE FLOW THROUGHOUT THE ATMOSPHERE BECOMES FAIRLY
NON EXISTENT AS WE HEAD THROUGH THE REST OF THE WEEKEND...AND WITH
NO REAL TRIGGER FOR STORMS OTHER THAN HEAT OF THE DAY TYPE
CONVECTION...NOT INCLINED TO GO ANY HIGHER THAN CHANCE TYPE POPS FOR
THE REST OF THE WEEKEND.

FOR EARLY NEXT WEEK...NORTHWEST FLOW WILL CONTINUE AND BECOME A BIT
STRONGER THAN IT WAS OVER THE WEEKEND. AT THE SFC...SOUTHERLY FLOW
WILL SET UP BY MONDAY...SO AFTER BELOW NORMAL TEMPS FOR THE
WEEKEND...WE SHOULD SEE HIGHS CREEP BACK TO NEAR NORMAL BY MONDAY.
THIS SOUTHERLY FLOW WILL BE OCCURING OUT AHEAD OF AN INCOMING
FRONTAL BOUNDARY THAT WILL BE ADVANCING FROM THE WEST. THIS FRONT IS
ADVERTISED TO REACH OUR AREA SOMETIME MONDAY NIGHT INTO
TUESDAY...BRINGING BETTER CHANCES FOR MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.AVIATION...
ISSUED AT 1158 PM CDT WED JUL 1 2015

A LARGE COMPLEX OF THUNDERSTORMS WILL IMPACT THE ENTIRE AREA
THROUGH THE OVERNIGHT HOURS. KPAH AND KCGI ARE MOST LIKELY TO
EXPERIENCE GUSTY WINDS AND IFR OR LOWER CONDITIONS WITH
TS. KEVV MAY SNEAK BY WITHOUT SIGNIFICANT TS. GUSTY SOUTHWEST
WINDS WILL BE POSSIBLE BY LATE MORNING AT ALL SITES...AS THE
ATMOSPHERE BEGINS TO RECOVER. MVFR CEILINGS WILL BE POSSIBLE
THROUGH THE DAY...BUT THEY WILL BE MOST LIKELY BEHIND A COLD FRONT
EXPECTED TO PASS BY IN THE LATE AFTERNOON AND EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ILZ084-085-
     088>094.

MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KYZ001>013-016-
     017-021-022.

&&

UPDATE...DRS/DB
AVIATION...DRS
Hazardous weather outlook, Jul 1, 2:32 AM CST, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT WED JUL 1 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
332 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STORM CHANCES WILL INCREASE WITH TIME...RESULTING IN HEAVY RAINS
BY TONIGHT AS A FLASH FLOOD WATCH BEGINS FOR THE SOUTHWEST HALF OF
THE HEARTLAND. REFER TO THE WATCH FOR MORE DETAILS.

ISOLATED STORMS DURING THIS TIME FRAME MAY ALSO POSE A SLIGHT RISK
OF SEVERE WEATHER...WITH DAMAGING WINDS THE MOST PROBABLE HAZARD.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY FOR THE SOUTHWEST
HALF OF THE QUAD STATE REGION. RAIN TOTALS OF ONE TO THREE INCHES
WILL BE COMMONPLACE ACROSS THE ENTIRE HEARTLAND...WITH UPWARDS OF
3 TO 5 INCHES LOCALLY POSSIBLE IN THE WATCH AREA. REFER TO THE
WATCH FOR ADDITIONAL INFORMATION.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A BASIC WEATHER WATCH IN CASE THEIR
SEVERE WEATHER ACTIVATION IS REQUESTED. OTHERWISE...RAINFALL AND
FLOODING REPORTS ARE ENCOURAGED AND APPRECIATED.

In the hours before

Special weather statement, Jul 1, 8:12 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
912 PM CDT WED JUL 1 2015

ILZ076-020300-
WAYNE IL-
912 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 1000
PM CDT...

AT 909 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORA...MOVING SOUTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINS MAY RESULT IN SOME MINOR FLOODING
ISSUES AS THE STORM REACHES THE JEFFERSONVILLE AREA...WHERE HEAVY
RAIN HAS ALREADY FALLEN EARLIER THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...CISNE...JEFFERSONVILLE AND JOHNSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3860 8832 3839 8818 3829 8850 3861 8860
TIME...MOT...LOC 0209Z 339DEG 24KT 3860 8846

DRS
Special weather statement, Jul 1, 11:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT THU JUL 2 2015

ILZ092-MOZ111-112-020600-
ALEXANDER IL-SCOTT MO-MISSISSIPPI MO-
1231 AM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALEXANDER...
NORTHERN MISSISSIPPI AND SOUTHEASTERN SCOTT COUNTIES UNTIL 100 AM
CDT...

AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BERTRAND...OR NEAR MINER...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...BERTRAND...WYATT...HORSESHOE LAKE CONSERVATION AREA...
DIEHLSTADT AND WILSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3685 8948 3697 8953 3713 8931 3693 8915
TIME...MOT...LOC 0531Z 245DEG 28KT 3694 8945

DRS

The radar

The Paducah radar (KPAH), 6 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
July 2, 1:05 AM CST
Where
McCracken County, 1.79 mi WNW of Heath to 0.5 mi WNW of Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
37.089, -88.831

Three trees were blown down across roads. Highway 725 was blocked by two trees, each 8 to 12 inches in diameter. Highway 726 was partially blocked by another tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586736.